Alert archive / Arkansas / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS Memphis, TN

May 22, 20244 counties in Arkansas

NWS Memphis, TN issued this flash flood warning at May 22, 2024, 2:07 PM CDT for 4 counties in Arkansas. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2024, 2:07 PM CDT (19:07 UTC)
Expired
May 22, 2024, 3:25 PM CDT
In force
78 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 41 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

509 
WGUS54 KMEG 221907
FFWMEG
ARC035-037-093-111-222215-
/O.NEW.KMEG.FF.W.0007.240522T1907Z-240522T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
207 PM CDT Wed May 22 2024

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northern Crittenden County in eastern Arkansas...
  Cross County in eastern Arkansas...
  Southwestern Mississippi County in eastern Arkansas...
  Poinsett County in eastern Arkansas...

* Until 515 PM CDT.

* At 207 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  West Memphis, Marion, Wynne, Trumann, Marked Tree, Earle, 
  Harrisburg, Lepanto, Parkin, Tyronza, Keiser, Village Creek State 
  Park, Weiner, Cherry Valley, Joiner, Crawfordsville, Dyess, 
  Hickory Ridge, Sunset and Gilmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3570 9100 3569 9005 3548 9011 3544 9013
      3542 9017 3539 9018 3539 9014 3540 9015
      3541 9014 3541 9013 3538 9014 3528 9018
      3515 9017 3516 9101

FLASH FLOOD...RADAR INDICATED

$$

Schlessiger
3 follow-up statements
554 
WGUS74 KMEG 221929
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
229 PM CDT Wed May 22 2024

ARC035-037-093-111-222215-
/O.CON.KMEG.FF.W.0007.000000T0000Z-240522T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Cross AR-Mississippi AR-Poinsett AR-
229 PM CDT Wed May 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT THIS 
AFTERNOON FOR NORTHERN CRITTENDEN, CROSS, SOUTHWESTERN MISSISSIPPI 
AND POINSETT COUNTIES...

At 229 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  West Memphis, Marion, Wynne, Trumann, Marked Tree, Earle, 
  Harrisburg, Lepanto, Parkin, Tyronza, Keiser, Village Creek State 
  Park, Weiner, Cherry Valley, Joiner, Crawfordsville, Dyess, 
  Hickory Ridge, Sunset and Gilmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3570 9100 3569 9005 3548 9011 3544 9013
      3542 9017 3539 9018 3539 9014 3540 9015
      3541 9014 3541 9013 3538 9014 3528 9018
      3515 9017 3516 9101

FLASH FLOOD...RADAR INDICATED

$$

Schlessiger
011 
WGUS74 KMEG 222001
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
301 PM CDT Wed May 22 2024

ARC035-037-093-111-222215-
/O.CON.KMEG.FF.W.0007.000000T0000Z-240522T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Cross AR-Mississippi AR-Poinsett AR-
301 PM CDT Wed May 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT THIS 
AFTERNOON FOR NORTHERN CRITTENDEN, CROSS, SOUTHWESTERN MISSISSIPPI 
AND POINSETT COUNTIES...

At 301 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  West Memphis, Marion, Wynne, Trumann, Marked Tree, Earle, 
  Harrisburg, Lepanto, Parkin, Tyronza, Keiser, Village Creek State 
  Park, Weiner, Cherry Valley, Joiner, Crawfordsville, Dyess, 
  Hickory Ridge, Sunset and Gilmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3570 9100 3569 9005 3548 9011 3544 9013
      3542 9017 3539 9018 3539 9014 3540 9015
      3541 9014 3541 9013 3538 9014 3528 9018
      3515 9017 3516 9101

FLASH FLOOD...RADAR INDICATED

$$

Schlessiger
062 
WGUS74 KMEG 222025
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
325 PM CDT Wed May 22 2024

ARC035-037-093-111-222035-
/O.CAN.KMEG.FF.W.0007.000000T0000Z-240522T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Cross AR-Mississippi AR-Poinsett AR-
325 PM CDT Wed May 22 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN CRITTENDEN, CROSS, 
SOUTHWESTERN MISSISSIPPI AND POINSETT COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3570 9100 3569 9005 3548 9011 3544 9013
      3542 9017 3539 9018 3539 9014 3540 9015
      3541 9014 3541 9013 3538 9014 3528 9018
      3515 9017 3516 9101

$$

Schlessiger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 22, 12:29 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 22, 12:29 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1229 PM CDT Wed May 22 2024

...New AVIATION...

.UPDATE...
Issued at 1100 AM CDT Wed May 22 2024

Surface analysis late this morning places a surface low over
western Ontario with a cold front extending south back into
Indiana and into portions of southeast Missouri, northwest
Arkansas, and back into the Red River Valley. GOES
Satellite/Regional WSR-88D radar trends show an MCS over west
Arkansas and eastern Oklahoma. A few elevated showers and a
thunderstorm developed over west Tennessee over the past couple
hours and have since diminished. As of 10 AM CDT, temperatures
across the Mid-South are in the upper 70s to lower 80s.

Short-term models, especially the CAMs have struggled with the
overall evolution of convective activity across the Mid-South into
this evening. Nonetheless, a shortwave trough rotating through the
Middle and Lower Mississippi Valleys combined with an unstable
atmosphere is expected to result in showers and thunderstorms
across the Mid-South, especially this afternoon and evening.

Favorable upper-level divergence produced by the right entrance
region of a 105 kt 250 mb jet streak, surface-based CAPE values in
excess of 2000 J/kg, 0-6 km Bulk Shear values between 35-45 kts,
and precipitable water values approaching 1.7 inches suggest a
potential for organized severe thunderstorms with damaging winds
as the primary severe weather threat and heavy rainfall. Overall
forecast is in good shape but will make adjustments to rain
chances to reflect current short-term trends.

CJC

&&

.SYNOPSIS...
Issued at 305 AM CDT Wed May 22 2024

Active weather will persist for most of the forecast period. Strong
to severe storms are possible for the next several days. A Slight
Risk is in place for severe storms capable of producing damaging
winds and large hail this afternoon. Several systems will cross the
region for the remainder of this week that will also threaten
damaging winds and large hail.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 305 AM CDT Wed May 22 2024

A few lingering showers and storms are depicted on KNQA radar as
of 3 AM with continuous signs of weakening. The remnants of any of
this convection will help a MCS/MCV develop ahead of an
approaching cold front. Southwesterly flow will surge a moisture
plume and bring dewpoints into the 70s this morning.

Deterministic soundings are indicative of a damaging wind and large
hail as the primary threats this afternoon into evening. Inverted V
soundings will provide excellent mixing with around 50kts of
effective shear. Unstable lapse rates (~8 C/km) through the column
with MLCAPE ~2500 J/kg and SHIP values >1 may bring large, to very
large hail. On a positive note, SRH values are low (<100 m^2/s^2)
which keeps the tornadic threat below the damaging wind and hail
threat. PWs are in the 90th percentile or higher, meaning locally
heavy rainfall is possible, particularly with any strong updrafts
could lead to localized flooding. Current QPF values are highest
for todays set of storms in the Mississippi Delta region. This
round of convective activity will be aided by diurnal heating and
look to fire up this afternoon ~1pm. Depending on where remnant
outflow boundaries lie from overnight convection, this could
change our severe weather outlook for today, hence the removal of
the Enhanced to a Slight Risk.

The aforementioned cold front is expected to stall tomorrow evening
before lifting north as a warm front by Thursday evening. As a
result of this, showers and thunderstorm chances remain in the
forecast. Another Slight Risk for severe weather is in place for
Thursday with a Marginal Risk for Friday.  The placement of the LLJ
will keep an active weather pattern across the Mid-South likely
until Tuesday as series of systems will cross the region. While it
will not rain or thunderstorm the entire forecast period, QPF
continues to trend upwards. QPF for the next 7 days of 2-6" across
the area. Memphis is currently in an area of 5" for the next 7 days.
While it is a bit early for specifics, SPC has highlighted at least
a 15% chance of severe weather on Sunday.

DNM

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Wed May 22 2024

Timing of convective impacts remains the primary concern this
period as multiple rounds of showers and thunderstorms are
anticipated. As of 1730Z, storms continue to pop up and impact all
sites except for TUP. This initial round of storms should persist
into early evening, with another round approaching MEM shortly
after sunset.

Given uncertainty of precipitation impacts overnight, kept PROB30
groups in at all sites for TSRA. Showers and storms will remain
possible through the end of the period. Otherwise, winds will be
mainly out of the south with VFR CIGs anticipated.

ANS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...DNM
AVIATION...ANS

In the hours before

Special weather statement, May 22, 1:32 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
132 PM CDT Wed May 22 2024

TNZ051-052-221900-
Madison TN-Crockett TN-
132 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CROCKETT AND
NORTHERN MADISON COUNTIES THROUGH 200 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Adair, or 7 miles west of Jackson, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jackson, Humboldt, Fairview, Three Way, Adair, Carroll, Youngs
Crossing, Huntersville, Gum Flat, Westover, Roberts, Windy City,
Gilmore, and Oakfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west Tennessee.

&&

LAT...LON 3566 8861 3555 8902 3567 8907 3570 8907
      3580 8888 3579 8870
TIME...MOT...LOC 1831Z 244DEG 29KT 3565 8897

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MJ
Local storm report, May 22, 1:38 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
138 PM CDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     Hail             1 E Harrisburg          35.56N 90.70W
05/22/2024  E1.00 Inch       Poinsett           AR   Public

&&
Local storm report, May 22, 1:40 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
140 PM CDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     Hail             Jonesboro               35.82N 90.68W
05/22/2024  E1.75 Inch       Craighead          AR   Public

            Golf Ball sized hail reported at Hobby Lobby
            in Jonesboro.

&&
Special weather statement, May 22, 1:48 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
148 PM CDT Wed May 22 2024

TNZ004-022-221915-
Benton TN-Henry TN-
148 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BENTON AND EASTERN
HENRY COUNTIES THROUGH 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, or near Paris, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Paris, Paris Landing State Park, Springville, Big Sandy, Haigler
Ridge, Sunnyside, Manleyville, Spring Creek, Old Springville,
Buchanan, India, and Big Sandy Unit Tennessee National Wildlife
Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west Tennessee.

&&

LAT...LON 3618 8821 3633 8832 3650 8806 3650 8805
      3647 8805 3645 8806 3644 8806 3643 8804
      3637 8800 3634 8797 3633 8797 3631 8795
      3628 8795
TIME...MOT...LOC 1847Z 238DEG 38KT 3630 8819

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DKJ
Special weather statement, May 22, 1:48 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
148 PM CDT Wed May 22 2024

TNZ004-022-221915-
Benton TN-Henry TN-
148 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BENTON AND EASTERN
HENRY COUNTIES THROUGH 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, or near Paris, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Paris, Paris Landing State Park, Springville, Big Sandy, Haigler
Ridge, Sunnyside, Manleyville, Spring Creek, Old Springville,
Buchanan, India, and Big Sandy Unit Tennessee National Wildlife
Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west Tennessee.

&&

LAT...LON 3618 8821 3633 8832 3650 8806 3650 8805
      3647 8805 3645 8806 3644 8806 3643 8804
      3637 8800 3634 8797 3633 8797 3631 8795
      3628 8795
TIME...MOT...LOC 1847Z 238DEG 38KT 3630 8819

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DKJ
Local storm report, May 22, 2:02 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
202 PM CDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     Hail             Camden                  36.07N 88.11W
05/22/2024  E0.88 Inch       Benton             TN   Emergency Mngr

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:44 PM CDTSpecial Weather StatementMEGCross31 min
May 21, 11:49 PM CDTSevere Thunderstorm WarningMEGCross, St. Francis41 min
May 22, 1:55 AM CDTSpecial Weather StatementMEGPhillips20 min
May 22, 12:00 PM CDTSpecial Weather StatementMEGCross30 min
May 22, 12:20 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene40 min
May 22, 12:23 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett52 min
May 22, 12:46 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett44 min
May 22, 12:49 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi41 min
May 22, 12:53 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett52 min
May 22, 1:03 PM CDTSevere Thunderstorm WarningMEGLee, Phillips42 min
May 22, 1:10 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett50 min
May 22, 1:11 PM CDTFlash Flood WarningMEGCraighead76 min
May 22, 1:44 PM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, Phillips, St. Francis46 min
May 22, 1:45 PM CDTSevere Thunderstorm WarningMEGMississippi45 min
May 22, 1:57 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGMississippi48 min
May 22, 2:14 PM CDTSevere Thunderstorm WarningMEGCrittenden46 min
May 22, 2:16 PM CDTAreal Flood AdvisoryMEGCrittenden101 min
May 22, 2:24 PM CDTSevere Thunderstorm WarningMEGMississippi51 min
May 22, 2:26 PM CDTSevere Thunderstorm WarningMEGLee, Phillips49 min
May 22, 2:38 PM CDTAreal Flood AdvisoryMEGMississippi49 min
May 22, 3:09 PM CDTSevere Thunderstorm WarningMEGPhillips51 min

Nearby

Flash Flood Warnings in Arkansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.